Prescription topicals go on first

metrogel

When rosacea sufferers are first diagnosed it can be confusing to know how to include prescription topicals into their daily skincare regime. Rosacea patients want to know both that their expensive prescription medication has the best chance of working and that their current skin care system can still work.

In the most recent `Ask a Doctor’ column at the NRS web site Dr. Draelos confirms that rosacea topicals should be applied before any moisturizer or sunscreen or makeup.

Am I able to put a moisturizer over the topical therapy before I apply my makeup?

Yes, moisturizer may be used after applying topical medication without affecting the therapeutic outcome of your prescription. In fact, moisturizer may often be of help in preventing the burning, stinging, itching and irritation associated with rosacea.

I usually advise my patients to wait five to 10 minutes after applying a topical medication before applying a moisturizer, and then wait another five to 10 minutes before applying makeup. This will give your skin a chance to better absorb the medication and keep it from coming off on your fingers as you apply the moisturizer. Waiting before applying makeup may in turn improve cosmetic results.

This confirms the view held by Dr. Powell in his landmark book Rosacea: Diagnosis and Management. In Chapter 8 Dr. Powell tells us in italics that Drugs have priority-they go on first !

 

Related Articles

About the Author

About the Author:

David Pascoe started the Rosacea Support Group in October 1998.

.

Follow Rosacea Support

Subscribe via RSS Feed Connect on Pinterest Connect on Google Plus

10 Reader Comments

  1. El dictator says:

    Im not sure what planet these doctors are on but like most people with rosacea I have dry skin, so by the time I come out of the shower put the metrogel (pictured) on, waited for that to dry (10 mins) my face is already uncomfortable and dry, then add to that metrogel is similar to putting PVA glue or face mask on, I.e it peels and doesn’t sink in, then the moisturizer mixes in a nasty gloop

  2. David Pascoe says:

    That doesn’t sound right to me, well at least different to how metrogel worked for me. I recall that it blended in pretty well on clean dry skin. Is there any chance that you are applying too much of the gel ? Have you tried less ?

    Is there the possibility to use the a lotion or cream based metronidazole variant instead ?

  3. El dictator says:

    Dave mate Im off to the doctors tomorrow, do you know the brand name for the u.k cream/lotion version o metrogel, do we use it? I need to mention it

  4. David Pascoe says:

    You are asking after Rozex right ? Metronidazole is marketed via the brand Rozex in Australia and the UK. That is the gel.

    Apparently Metronidazole Cream is also available and it looks like it might be called Rozex Cream.

  5. El dictator says:

    Ah ok so If I sepcifically ask for rosex they will know
    thanks dave

  6. El dictator says:

    Dave thanks for the info. now on rozex from galderma?, results at first were redness and soreness for a day, I thought “crap we’re at square one again” next morning it went on ok no problems took the advice of this aricle and yourself,. Applied a thin small amount less than the instructions (which were better) and it spread that tiny amount really well and settled in quickly with no stickyness or peeling, which meant I waited less time to apply my moisturiser nd get rid of that associated slight dryness and redness. Fingers crossed so far so good.Visibly looking better and less flushing… Day 4 just about to have the morning shower and try it out again, just noticed the few small pustules spots I had beneath the skin on my forehead are less noticeable.
    Hopefully after the 40 day or so skin renewall timeline Ill be ok

  7. Rhonda says:

    How’s it going El dictator? Results getting better? Post if you can. Thanks.

  8. kerri says:

    i have just the red face and the red lines, not the acne and very dry skin, what should i try?

  9. Nick says:

    Is there anything out there to help the redness.

  10. susan says:

    My rosacea was medically induced as there was steroids in the pain killing injections I had to ease a bad back. This caused my pituitary gland to shut down n i ended up with acute adrenal failure so was prescribed oral prednisilone. I’m very fair and was always being complemented on my beautiful, skin, I have rosacea in my eyes too and my looks have totally gone. I’ve spent a fortune on creams, tried the ones mentioned on this sight and am really resentful that the NHS will do nothing to help. My GPS is fantastic but only he can do so much. I can no longer watch tv, use a mobile phone and writing this is making my face purple and burn as if hot fat has been thrown on it. Showers or any form of heating is torture. The last time I saw a dermatologist he told me to sit with cold compresses over my face, yes, really, that was his answer. My face just fries if I try to moisturise it, so I have to put up with it being purple and feeling like it’s going to split. Why can the NHS offer people who have deliberately made themselves morbidly obese gastric bands etc then trim off the excess skin, yet they refuse to do anything like laser treatment for me or trim off the excess skin that I’m left with after coming off the steroids as I just ballooned on them, almost succeeded in killing myself because of the way I looked and my personality had changed completely. My whole body can be freezing yet my face is as hot as the sun. My eyes feel like they’re burning and are constantly dry, so feel as though I have grit in them constantly. The steroids have given me cataracts but they’ve not large enough to operate on. My whole family have always worked and paid our taxes but I am denied any help. I may have just stuffed myself silly with unhealthy foods and then I would’ve got all the help available. My confidence is at an all time low, I hate how I look, no concealers will stay on my face as it’s so hot they just run off and the mineral ones aggravate my already dry skin. I am in constant pain with my face and eyes, but where is the very real help I need ? If somebody out there knows of anything other than keeping my face eternally cold, my eyes nearly almost shut to deal with the pain of them please let me or David know, I don’t know how much longer I can take this without the hope of betterment. I reiterate, THIS WAS MEDICALLY I DUPED and I feel foiled every which way I turn by the medical profession. I can’t stand this pain and burning anymore so am signing off, in the hope that somebody can offer a very real solution.
    Living in hopes, the face of fire and eyes to match

Leave a Comment

Top

Subscribe to Rosacea News

Enter your email address to receive the latest news about rosacea in your inbox.

%d bloggers like this: